Kidney stones with osteopenia

Should patients with calcium oxalate kidney stones and osteopenia (T score -2.0) be given vitamin D and calcium? My patient's calcium level is within normal limits.—Duc Nguyen, MD, Gainesville, Fla.

Several mechanisms for the pathogenesis of osteopenia in kidney stone formers have been proposed, namely: (1) low-calcium diet (if prescribed) leads to increased intestinal absorption of dietary oxalate and increased urinary oxalate excretion, since less free intestinal calcium is available for binding; this paradoxically leads to increased urinary calcium oxalate, predisposing to stone formation; (2) high dietary animal protein leads to a slight metabolic acidosis, which contributes to osteopenia; and (3) a possible role for cytokines (Kidney Int. 1996;49:244-250), prostaglandins, and vitamin D polymorphisms.

Low-dose (25 mg p.o. b.i.d.) hydrochlorothiazide has been associated after a few months with a rebound increase in bone mineral density (BMD) (Ann Intern Med. 1999;130:658-660), as well as normalization of urinary calcium excretion, hence decreased further stone formation. Coincident with the decrease in hypercalciuria was a significant reduction in the serum 1,25-dihydroxyvitamin D concentration.

Over a three-year study period, Asplin et al demonstrated a direct positive correlation between the 24-hour urine calcium excretion rate and the risk for loss of bone mineral from the femoral neck (Kidney Int. 2006;70:1463-1467). They also showed that known markers of bone turnover (bone alkaline phosphatase, C-terminal and N-terminal telopeptides of type I collagen, and urinary pyridinolines/deoxypyridinolines); serum calcitriol; and urine measurements of acid-base balance, e.g., ammonium and sulfate, had no significant predictive value on BMD.

Although vitamin D and calcium supplementation has been shown to be of great benefit to those with osteoporosis or decreased bone mass, some data have suggested that when given to patients in very high doses, these agents can lead to hypercalcemia, hypercalciuria, and kidney stones.

In conclusion, one recommended approach is to measure urinary calcium excretion prior to and approximately one month after initiating calcium supplementation. If there is a clinically significant or prohibitive increase in urinary calcium excretion, then thiazide diuretics may be started to decrease urinary calcium excretion, as well as to maintain BMD. It may also be prudent to limit dietary oxalate and vitamin C supplements in calcium oxalate stone formers. Limiting dietary sodium and animal protein may also help prevent stone formation.—Edgar V. Lerma, MD (138-8)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters